Use of this information is subject to copyright laws and may require the permission of the owner of the information, as described in the ECHA Legal Notice.
EC number: 203-466-5
CAS number: 107-13-1
Workers exposed to low acrylonitrile vapour concentrations suffered from
local effects such as irritation of the eyes, nose, throat and
respiratory tract, headaches, vertigo and limb weakness (> 5 ppm).
Slight liver enlargement and jaundice have also been reported. Exposure
to concentrations of 16 to 100 ppm for 20 to 45 minutes resulted in
mucous membrane irritation, headaches, nausea, feelings of apprehension
and nervous irritability. Low-grade anaemia, leucocytosis, kidney
irritation and mild jaundice were also apparent, but these effects
subsided with exposure cessation. In 16 cases of acute inhalation of
acrylonitrile fumes by workers, nausea, vomiting headache and vertigo
appeared within 5-15 minutes, none of the workers required
Exposures to higher concentrations have resulted in tremors,
convulsions, unconsciousness, respiratory and cardiac arrest, and death.
Exposure was fatal in the case of a 3 year old girl who slept overnight
in a room recently sprayed with an acrylonitrile-based fumigant.
Respiratory malfunction, lip cyanosis and tachycardia were among the
symptoms described. Five adults who spent the night and much of the day
in a room fumigated with an acrylonitrile based product complained only
of eye irritation. The EU RAR reports that there have been several other
cases of death in children, where adults only suffered mild irritation.
A 10 year old girl died after her scalp had been treated for lice with
an insecticide formulation containing acrylonitrile (Ventox). The girl
had impetigo and resultant widespread scratches on the skin of her
scalp, which could have led to increased absorption of acrylonitrile.
Following exposure to acrylonitrile as a liquid or vapour, local effects
such as blisters on the skin and irritation of the mucous membranes and
upper respiratory tract was reported. Clinical signs seen a 24 year old
man sprayed in the face, eyes and body with liquid acrylonitrile were;
dizziness, flushing, nausea and vomiting occurring within 30 minutes of
exposure, followed by generalised erythema together with a mild
conjunctivitis. The victim subsequently suffered hallucinations and
convulsions. There were recurrent signs of cyanide poisoning over a 72
hour period, suggesting that the acrylonitrile (or a metabolite) was
stored in tissues, or was slowly absorbed from the skin (or possibly the
gastrointestinal tract as it is possible the man swallowed some of the
chemical). The patient was thoroughly bathed three times, so the
likelihood that deposits on the skin played a role in recurrent bouts of
symptoms was remote, and indicated dermal absorption as the possible
primary route of entry.
The observations of accidental poisoning incidents indicate that
acrylonitrile is toxic by the oral, dermal and inhalation routes, that
it causes neurotoxic effects (which can be due both to acrylonitrile
itself and to the release of cyanide), and that exposure in children is
Information on Registered Substances comes from registration dossiers which have been assigned a registration number. The assignment of a registration number does however not guarantee that the information in the dossier is correct or that the dossier is compliant with Regulation (EC) No 1907/2006 (the REACH Regulation). This information has not been reviewed or verified by the Agency or any other authority. The content is subject to change without prior notice.Reproduction or further distribution of this information may be subject to copyright protection. Use of the information without obtaining the permission from the owner(s) of the respective information might violate the rights of the owner.
Welcome to the ECHA website. This site is not fully supported in Internet Explorer 7 (and earlier versions). Please upgrade your Internet Explorer to a newer version.
Do not show this message again